Pennsylvania, 2003

Damaging Wind in Pennsylvania, May 1, 2003

May 1, 2003 · NWS CTP · 1 event in 1 county or zone

Straight line thunderstorm winds ripped a roof off a home on Kerrs Road in the town of West Hill. No injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Straight line thunderstorm winds ripped a roof off a home on Kerrs Road in the town of West Hill. No injuries were reported. (4NE Newville)

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 1, 1:50 PM EST, 3 hours 36 minutes earlier.

Area forecast discussion, May 1, 1:50 PM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT THU MAY 1 2003

AFTER AN APRIL WITH NO SEVERE WEATHER...MAY STARTS OFF WITH THE
POTENTIAL FOR SOME ACTIVITY.

LINE OF THUNDERSTORMS HAS FLARED UP ALONG LAKE BREEZE FRONT WHICH IS
ALSO A SYNOPTIC WIND SHIFT LINE FROM SOUTHWEST AHEAD OF THE FRONT TO
NORTH WEST BEHIND THE FRONT. NICE THETA-E RIDGE AHEAD OF WINDSHIFT
LINE WITH DEWPOINT CLIMBING INTO THE UPPER 50S AND LOW 60S. CELLS
ALSO POPPING UP OVER APPALACHIAN MTS WITH ELEVATED HEATING. ETA FCST
CAPES FOR LATE THIS AFTERNOON AROUND 1500J/KG WITH TT UP TO 55.
HELICITY VALUES LOW AND ELEVATED LCL. WBZ HEIGHTS RIGHT FOR HAIL. SO
PRIMARY THREAT LOOKS TO BE GUSTY WINDS AND HAIL.

FOR TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS AS COLD FRONT
SLOWLY SINKS SOUTH AND WAVE MOVES ALONG FRONT. HEAVIEST QPF LOOKS TO
BE AROUND AN INCH OVER NORTHERN TIER. RIVERS RUNNING BELOW NORMAL SO
HOPEFULLY NO PROBLEMS THERE.

SATURDAY LOOKS TO GRADUALLY DRY OUT. WENT WITH CHANCE SHOWERS OVER
SOUTHEAST PART OF CWA. TROUGH TO TROUGH WAVELENGTH STILL LOOKS TO
SHORT IN GFS. ECMWF AND ENSEMBLES HINT THAT THE TROUGH MAY BE
OFFSHORE WHICH WOULD MEAN A DRY SATURDAY. LATER SHIFTS CAN DEFINE.
SUNDAY AND MOST OF MONDAY LOOK DRY. RAIN RETURNS FOR TUESDAY. DRYING
WEDNESDAY. DRY THURSDAY.

WRKMIS OUT SHORTLY.

.CTP...
PA...SEVERE WEATHER WATCH
PAZ004>006-010>012-017>019-024-033-037-041-042-045-046.

DIRIENZO
Hazardous weather outlook, May 1, 3:43 AM EST, 13 hours 43 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-011045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
443 AM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A COLD FRONT WILL MOVE SOUTHWARD FROM THE GREAT LAKES
TONIGHT...PRODUCING A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE
NORTHWEST MOUNTAINS LATE TODAY OR THIS EVENING. DAMAGING WINDS ARE
THE PRIMARY THREAT FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY OR THIS EVENING.

KF

In the hours before

Special weather statement, May 1, 12:35 PM EST, 4 hours 51 minutes before
PAZ004>006-010>012-017>019-024-033-037-041-042-045-046-012300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
135 PM EDT THU MAY 1 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT THURSDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

CAMBRIA...CAMERON...CLEARFIELD...ELK...MCKEAN...CENTRE...CLINTON...
LYCOMING...POTTER...SOMERSET...SULLIVAN...TIOGA AND WARREN.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING
WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU
ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

The radar

The State College radar (KCCX), 99 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
May 1, 5:26 PM EST
Where
Cumberland County, West Hill
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
40.200, -77.317

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352895.